Florida, 2006

Lightning Strike in Florida, September 4, 2006

September 4, 2006 · NWS JAX · 1 event in 1 county or zone

Lightning strikes caused two fires. Report from the Division of Forestry.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning strikes caused two fires. Report from the Division of Forestry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 4, 1:59 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 4, 1:59 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
259 PM EDT MON SEP 4 2006

.SHORT TERM...SURFACE FEATURES INCLUDE A WEAK SURFACE RIDGE OVER
THE WESTERN ATLANTIC...WITH A QUASI-STATIONARY FRONTAL BOUNDARY
EXTENDING FROM THE GEORGIA COASTAL WATERS TO AN AREA OF LOW
PRESSURE OVER ALABAMA. A ELONGATED SURFACE TROUGH PRECEDES THIS
FRONTAL BOUNDARY AND EXTENDS FROM BIG BEND REGION OF NORTH FLORIDA
ACROSS THE NORTHERN GULF. MID-UPPER LEVELS OF THE ATMOSPHERE ARE
REPRESENTED BY A AMPLIFIED FLOW REGIME...WITH BELT OF SUBTROPICAL
HIGHS OVER THE WESTERN ATLANTIC AS WELL AS THE SOUTHERN PLAINS
CURVING OVER THE INTER-MOUNTAIN WEST...WITH A DIGGING TROUGH OVER
THE MIDDLE MISSISSIPPI VALLEY REGION TOWARDS THE NORTHEAST. A
CUT-OFF LOW IS CURRENTLY POSITIONED OVER IOWA...WHILE ANOTHER
MID-UPPER LOW PRESSURE AREA IS OVER THE EAST-CENTRAL GULF OF MEXICO.
THE PLACEMENT OF THESE MID-UPPER LEVEL FEATURES IS PRESENTING
INCREASED MOISTURE OVER MUCH OF JAX CWA...AS EVIDENCED BY SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT PER DOPPLER RADARS.

THE FLOW REGIME OVER THE LOWER 48 STATES WILL BECOME INCREASINGLY
AMPLIFIED THROUGH THE SHORT-TERM AS SERIES OF IMPULSES AND
AFOREMENTIONED CUT-OFF LOW PHASE...ALLOWING FOR MEAN TROUGH TO DIG
OVER THE EASTERN UNITED STATES. THIS WILL IN ESSENCE ALLOW THE
SUBTROPICAL RIDGE OVER THE SOUTHERN PLAINS TO RETROGRADE AND
STRENGTHEN. IN ADDITION...AFOREMENTIONED SURFACE FRONT AND TROUGH
OVER THE SOUTHEAST UNITED STATES AND GULF OF MEXICO WILL PHASE AND
MIGRATE EAST THROUGH THE SHORT-TERM IN RESPONSE TO DIGGING TROUGH.

FOR JAX CWA...GREATEST RAIN COVERAGE THROUGH THURSDAY IS EXPECTED
ACROSS THE EASTERN ZONES (ESPECIALLY THE SOUTHEAST ZONES) AS MEAN
LAYER TROUGH APPROACHES FROM THE NORTHWEST...WITH MAIN LAYER
WESTERLY FLOW ESTABLISHING AHEAD OF THIS FEATURE OVER THE LOCAL
AREA. MODELS ARE SUGGESTING ENOUGH OFFSHORE (WESTERLY) COMPONENT
TO DECREASE ATMOSPHERIC MOISTURE ACROSS INTERIOR SOUTHEAST GEORGIA AS
WELL AS THE NORTHERN PORTIONS OF THE SUWANNEE VALLEY REGION. THERE
APPEARS ENOUGH UPPER LEVEL SUPPORT TO PUSH WEAK COLD FRONT ACROSS THE
LOCAL AREA TUESDAY NIGHT...BUT GIVEN NIGHT-TIME PROGRESSION...
PRECIP ACTIVITY SHOULD BE LIMITED. THIS FRONT WILL LIKELY BEC0ME
DIFFUSE UPON REACHING NORTH-CENTRAL FLORIDA ON WEDNESDAY.

.LONG TERM...DEEP LAYER WESTERLY FLOW WILL CONTINUE WITH UPPER
TROUGH LOSING ITS PRESENCE OVER THE SOUTHEAST REGION...WHILE
SUBTROPICAL RIDGE SLOWLY BUILDS NORTH OVER THE FLORIDA PENINSULA.
WILL INCLUDE CHANCE POPS ACROSS THE BOARD FOR MAINLY AFTERNOON
AND EVENING ACTIVITY...WITH OVERALL GREATEST ACTIVITY ACROSS
THE SOUTHERN-MOST ZONES OF JAX CWA WHERE MOISTURE AVAILABILITY
WILL BE GREATEST.

&&

.MARINE...RELATIVELY LIGHT SOUTH TO SOUTHWEST FLOW WILL CONTINUE
THROUGH THE NEXT SEVERAL DAYS AS A SURFACE TROUGH REMAINS QUASI
STATIONARY NORTH OF THE WATERS. THE TROUGH WILL EVENTUALLY SLIDE
SOUTH LATE WEDNESDAY FURTHER DIMINISHING THE GRADIENT. FLOW WILL
BECOME ONSHORE BUT REMAIN LIGHT BY LATE IN THE WEEK AS HIGH
PRESSURE BUILDS OVER THE MID ATLANTIC STATES.

&&

.AVIATION...VFR CONDITIONS TO BE DOMINATE FOR REMAINDER OF THE DAY
AND OVERNIGHT. EXPECT SCATTERED MVFR CONDITIONS THROUGH EARLY
EVENING WITH SCATTERED TSRA. ONLY LIGHT FOG EXPECTED OVERNIGHT WITH
VFR CONDITIONS PREDOMINANT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  90  69  89 /  40  30  30  30
SSI  76  87  74  88 /  20  40  40  40
JAX  73  89  72  90 /  20  50  40  40
SGJ  75  86  74  88 /  20  60  50  40
GNV  71  90  71  90 /  40  50  40  40
OCF  71  90  71  90 /  40  50  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...ZAPPE
MARINE/FIRE WX...CAMP
AVIATION...CAMP
Hazardous weather outlook, Sep 4, 5:10 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
610 AM EDT MON SEP 4 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-051000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
610 AM EDT MON SEP 4 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES. THE SHOWERS WILL BE
MORE NUMEROUS OVER NORTHEAST FLORIDA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ

In the hours before

Special weather statement, Sep 4, 3:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 PM EDT MON SEP 4 2006

FLZ021-022-042130-
COLUMBIA-SUWANNEE-
443 PM EDT MON SEP 4 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN SUWANNEE
AND SOUTHERN COLUMBIA COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL
530 PM EDT...

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF COLUMBIA...OR 4
MILES NORTHEAST OF ICHETUCKNEE SPRINGS STATE...MOVING NORTH AT 15
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FORT
WHITE AND COLUMBIA THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Sep 4, 3:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EDT MON SEP 4 2006

FLZ036-042145-
ALACHUA-
455 PM EDT MON SEP 4 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWEST ALACHUA
COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 9 MILES WEST
OF UNIVERSITY OF FLORIDA TO 6 MILES SOUTHWEST OF UNIVERSITY OF
FLORIDA...DRIFTING SLOWLY AROUND 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND UNIVERSITY OF FLORIDA THROUGH 545 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO
50  MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Sep 4, 4:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
517 PM EDT MON SEP 4 2006

FLZ040-042145-
MARION-
517 PM EDT MON SEP 4 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF FLEMINGTON...OR 8
MILES NORTHEAST OF WILLISTON...MOVING SOUTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FLEMINGTON...
MCINTOSH...SPARR...REDDICK AND LOWELL THROUGH 545 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Sep 4, 4:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
521 PM EDT MON SEP 4 2006

FLZ037-042200-
PUTNAM-
521 PM EDT MON SEP 4 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN PUTNAM
COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT...

AT 521 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF WELAKA...OR 5 MILES
SOUTHWEST OF POMONA PARK...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WELAKA...POMONA PARK AND
GEORGETOWN THROUGH 600 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Sep 4, 4:23 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
523 PM EDT MON SEP 4 2006

GAZ133-042215-
JEFF DAVIS-
523 PM EDT MON SEP 4 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR JEFF DAVIS COUNTY
FOR EXCESSIVE LIGHTNING VALID UNTIL 615 PM EDT...

AT 523 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF DENTON...OR 8 MILES
SOUTH OF HAZLEHURST...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND DENTON THROUGH 615 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Sep 4, 4:26 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
526 PM EDT MON SEP 4 2006

FLZ025-032-042200-
CLAY-DUVAL-
526 PM EDT MON SEP 4 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY AND DUVAL
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM
EDT...

AT 526 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF JACKSONVILLE HEIGHTS...
OR 10 MILES NORTHWEST OF LAKESIDE...STATIONARY. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NORMANDY AND JACKSONVILLE
HEIGHTS THROUGH 600 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS

The radar

The Jacksonville radar (KJAX), 58 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Baker

When
September 4, 4:30 PM EST
Where
Baker County, Sanderson
Reported by
PARK/FOREST SERVICE
Coordinates
30.331, -82.285 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531793.